Alabama, 2011Drought in Alabama, February 22 to 28, 2011
February 22 to 28, 2011 · NWS BMX · 2 events in 2 counties and zones
Below normal precipitation fell during the middle part of February. This caused drought conditions to worsen across portions of central Alabama.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal precipitation fell during the middle part of February. This caused drought conditions to worsen across portions of central Alabama. Severe drought (D2) conditions began across Lowndes and Autauga Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, Feb 21, 11:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 PM CST MON FEB 21 2011
.UPDATE...06Z AVIATION.
&&
.DISCUSSION...
CURRENT RADAR TRENDS FROM NQA AND GWX SHOW ONLY VERY LIGHT
SHOWERS AT BEST MOVING ACROSS NORTHERN MISSISSIPPI...SOUTH
CENTRAL TENNESSEE AND FAR NORTHWEST ALABAMA...MUCH PROBABLY NOT
EVEN REACHING THE GROUND. OUT OF OUR MODEL CHOICES THIS EVENING
THE NAM LOOKS TO INITIALIZE THE BEST OVER THE REGION. GFS/EURO
APPEAR TO OVERDO THE QPF. ALSO AS THE FRONT APPROACHES MOISTURE
TRENDS TO BECOMING MORE AND MORE SHALLOW...WITH VIRTUALLY NO QPF
ACROSS CENTRAL ALABAMA TONIGHT. HAVE SCALED BACK POPS FOR
TONIGHT. COMBINATION OF SOUTHWEST WINDS AND LOW CLOUDS HURTING
OVERNIGHT COOLING AND THUS HAVE TAPERED TEMPERATURES UP. MAIN
TEMPERATURE CHANGES WILL AFFECT THE SOUTHERN COUNTIES WITH
SURFACE FRONT STILL APPROACHING FROM THE NORTHWEST. UPDATE
ALREADY OUT.
08/MNK
&&
.AVIATION...06Z TAF DISCUSSION.
THE COLD FRONT IS NOW APPROACHING NW PORTIONS OF THE FORECAST AREA
AND WILL SLOWLY PUSH SEWD OVERNIGHT. THERE ARE A FEW ISOLATED LIGHT
SHOWERS ASSOCIATED WITH THIS BOUNDARY...BUT RAIN CHANCES ARE TOO LOW
TO MENTION ANY WX AT ANY TERMINALS. SE WINDS OF 5-10 KTS WILL
PERSIST OVERNIGHT AND THEN SWITCH TO THE NW BEHIND THE FRONT.
CIGS CONTINUE TO BE THE MAIN CONCERN FOR THIS FORECAST
PERIOD...ESPECIALLY DURING THE OVERNIGHT HOURS. MODELS HAVE NOT BEEN
HANDLING THE CLOUD DECKS VERY WELL AT ALL TODAY. THEREFORE DO NOT
HAVE MUCH CONFIDENCE IN THE CURRENT MODEL FORECASTS FOR CIGS
TONIGHT. VFR CIGS SHOULD CONTINUE FOR A FEW MORE HOURS WITH A SCT
DECK OF 1500 TO 2500 FT WORKING INTO THE NORTHERN PORTION OF THE
AREA SOMETIME AFTER 09Z. THIS DECK HAS THE POSSIBILITY TO BECOME BKN
OR EVEN OVC AT TIMES...BUT AFTER LOOKING AT OBS UPSTREAM BELIEVE VFR
CIGS WILL PREVAIL. IN THE SOUTH...SKIES HAVE BEEN MOSTLY CLEAR FOR
SEVERAL HOURS NOW ALLOWING TEMPS TO DROP QUICKER. THIS COMBINED WITH
HIGHER DEW POINTS IN THE AREA COULD LEAD TO MVFR CIGS AT MGM/TOI
BETWEEN 07Z AND 13Z. ALREADY SEEING SOME LOW CLOUD DECKS SHOWING UP
IN SATELLITE IMAGERY ACROSS SW AL. VIS MAY ALSO BE REDUCED AT TIMES
IF PATCHY FOG DEVELOPS. HERE AGAIN CONFIDENCE IS JUST TOO LOW TO
LOWER VIS BELOW VFR AT THIS TIME.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.
19
&&
.PREV DISCUSSION... /ISSUED 628 PM CST MON FEB 21 2011/
UPDATE...EVENING FORECAST.
DISCUSSION...
QUICK UPDATE TO REMOVE WIND ADVISORY WORDING FROM ALL PUBLIC
PRODUCTS. ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 6 PM AS WINDS
HAVE TAPERED OFF ACROSS CENTRAL ALABAMA. NO OTHER CHANGES AT THIS
TIME.
08/MNK
PREV DISCUSSION... /ISSUED 302 PM CST MON FEB 21 2011/
DISCUSSION...
EARLY SPRING CONTINUES ACROSS THE SOUTHEAST...AS WE CONTINUE SEVERE
WEATHER AWARENESS WEEK. FOR INFORMATION CONCERNING SEVERE WEATHER
AWARENESS WEEK VISIT THE FRONT PAGE AND CLICK ON THE HEADLINE ON THE
TOP OF THE PAGE.
A COLD FRONT WILL SLOWLY SLIDE SOUTHWARD THIS EVENING AND EVENTUALLY
CLEAR THE AREA BY TUESDAY AFTERNOON. RAIN CHANCES WILL BE THE
HIGHEST EVENING ACROSS THE NORTH AS THE MAIN UPPER LEVEL FEATURES
AND SURFACE LOW SLIDE TO THE NORTHEAST AWAY FROM THE AREA. EXPECTED
ONLY RAINFALL THIS EVENING AND THOSE STRONGER DYNAMICS WILL REMAIN
WELL NORTH OF THE AREA. THERE MAY STILL BE A FEW SHOWERS AROUND
SOUTH OF THE I-85 CORRIDOR THROUGH NOON TUESDAY...BUT THOSE SHOULD
REMAIN ISOLATED AT BEST.
THIS FRONT WILL HELP CLEAR THE AREA FOR TUESDAY AFTERNOON THROUGH
WEDNESDAY AND INTO THURSDAY MORNING. MODELS ARE SHOWING AN INCREASE
IN POPS BY THURSDAY AFTERNOON...ESPECIALLY ACROSS THE NORTH. THE
BETTER CHANCES COME INTO THE AREA THURSDAY NIGHT INTO FRIDAY MORNING
AS THE NEXT COLD FRONT WORKS THROUGH. RIGHT NOW ONLY EXPECTED
GENERAL THUNDERSTORMS AS MOST OF THE DYNAMICS REMAIN NORTH OF THE
AREA. LOOKING AT PROFILES FROM THIS MORNING THERE WAS VERY LITTLE
CAPE TO DEAL WITH ALONG WITH POSITIVE LIFTED INDEX VALUES. THE
LATEST GFS RUN NOW SHOWS AN LIFTED INDEX OF -1.5 WITH CAPE UP TO 568
J/KG. THE TIME FRAME FOR ANY STRONG ACTIVITY WOULD BE LIMITED TO
GENERALLY AROUND 10 PM IN THE NORTHWEST TO 10 AM IN THE SOUTHEAST.
CONFIDENCE NOT HIGH ENOUGH TO INCLUDE ANY SEVERE THREAT IN THE HWO
AT THIS TIME...BUT WOULD SAY THE TREND IS HEADED THAT WAY AND IF THE
MODELS CONTINUE THIS WITH THE 00Z MODELS THEN THE SEVERE THREAT MAY
NEED TO BE ADDRESSED OVERNIGHT THURSDAY INTO FRIDAY.
THE PATTERN CONTINUES TO BE A VERY PROGRESSIVE PATTERN THROUGH THE
REST OF THE FORECAST PERIOD AS ANOTHER SYSTEM WILL TRY TO DEVELOP
SUNDAY EVENING AND REMAIN AROUND THE AREA THROUGH TUESDAY MORNING.
WE WILL NOT SEE RAIN AND OR THUNDERSTORMS FOR THIS ENTIRE
PERIOD...BUT WILL LIKELY SEE SEVERAL WAVES WORK THROUGH THE
AREA...BEFORE THE CLEARING COLD FRONT BY NEXT TUESDAY MORNING.
TRENDED TEMPERATURES TOWARD THE EURO NUMBERS FOR THE WEEKEND AND
ONWARD.
16
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/19/16
Hazardous weather outlook, Feb 21, 6:10 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CST MON FEB 21 2011
ALZ011>015-017>050-230015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
610 PM CST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Autauga
- When
- February 22, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Severe (D2) drought conditions begin for Autauga County.
Drought, Lowndes
- When
- February 22, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Severe (D2) drought conditions begin for Lowndes County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, February 22 to 26, 20111 injured · 31 events
- Wildfire in Texas, February 22 to 24, 2011$15,000 · 1 event
- Drought in Oklahoma, February 22 to 28, 20119 events
- Blizzard and Heavy Snow in Washington, February 22 to 24, 20118 events
- Heavy Snow in Washington, February 22 to 24, 20117 events
- Drought in New Mexico, February 22 to 28, 20116 events
- Heavy Snow in Idaho, February 22 to 24, 20115 events
- Drought in Texas, February 22 to 28, 20114 events
- Winter Storm in Montana, February 22 to 24, 20112 events
- Drought in Texas, February 22 to 28, 20111 event
- Heavy Snow in Oregon, February 22 to 24, 20111 event
- Avalanche in Colorado, February 22, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291435, 291436.